Energy Drinks Send Thousands to the ER Each Year
ER Visits From Drinking Energy Drinks Jump Tenfold Since 2005, Report Says
WebMD News Archive
Energy Drinks and the ER continued...
But Marczinski said she recently learned that manufacturers don't have to report the total caffeine that's in the drinks. They only have to list what they add. There may be much more caffeine that comes from stimulant herbs like guarana.
"The caffeine in these drinks could be vastly underestimated," she tells WebMD.
Young adults, usually men, were most likely to get into trouble using energy drinks, the report shows.
- More than half of all ER visits linked to energy drinks were in college-age adults ages 18 to 25.
- Adults ages 26 to 39 accounted for almost a third of the visits.
- Teens 12 to 17 and adults over 40 each accounted for 11% of visits.
- Men accounted for nearly two-thirds of all visits.
Marczinski says that's not surprising since the drinks, which come in brightly colored cans and have macho, high-octane names, are made to catch the eye of teens and young adults, who may not yet be coffee drinkers.
But she thinks the drinks are more dangerous than coffee, for several reasons. They come in large containers, making it easy to slug several servings in a single sitting. And because they're usually sweet and served cold, they are tempting stand-ins for thirst quenchers like water or sports drinks.
"So it is easier, I think, to consume more of an energy drink than any other caffeinated food or product," Marczinski says.
Caffeine Overdose Symptoms
The report didn't gather data on the specific symptoms that sent people to the hospital. Most were simply classified as adverse reactions.
But ER doctors say they're probably similar to a typical caffeine overdose.
"Those symptoms include a fast heart rate, elevated blood pressure, maybe a fever, agitation, moodiness, confusion, and perhaps difficulty with fine motor control," says Tamara R. Kuittinen, MD, director of medical education in the department of emergency medicine at Lenox Hill Hospital in New York City.
Those effects may be amplified if a person has already taken another medication or drug.
The report showed that 27% of people who landed in the ER after using energy drinks were also taking another pharmaceutical, often a stimulant medication like Ritalin.